Texas, 2014

Flooding in Texas, May 25, 2014

May 25, 2014 · NWS LUB · 2 events in 2 counties and zones

Periods of moderate to heavy rain developed once again this morning throughout the South Plains. The most persistent rain affected portions of Hockley and Lubbock Counties where some rural roads such as FM 1585 northwest of Ropesville and FM 835 near Ransom Canyon were closed due to several inches of standing water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Periods of moderate to heavy rain developed once again this morning throughout the South Plains. The most persistent rain affected portions of Hockley and Lubbock Counties where some rural roads such as FM 1585 northwest of Ropesville and FM 835 near Ransom Canyon were closed due to several inches of standing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 25, 5:29 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 25, 5:29 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
629 AM CDT SUN MAY 25 2014

.AVIATION...
NARROW AXIS OF TSRA WILL CONTINUE TO THREATEN LBB THRU 13Z BEFORE
THIS ACTIVITY DIMINISHES AS TSRA FLOURISH FARTHER SOUTHEAST.
SHOULD SEE OCCASIONAL LOW MVFR CIGS DEVELOP AFTER THIS PRECIP
EXITS BEFORE THIS LAYER SCATTERS OUT BY THE AFTN. GOOD CHANCE OF
ISO-SCT STRONG AND SEVERE TSRA DEVELOPING AFTER 20Z NEAR THE TX-NM
STATE LINE ALONG A DRYLINE...BUT LOW CHANCE OVERALL THAT THIS
WILL DIRECTLY IMPACT LBB THRU THE EVENING. EXPECT LIGHT ELY WINDS
TO TREND GUSTY AROUND 20 KNOTS BY 18Z.

CDS REMAINS AMEND NOT SCHEDULED DUE TO TELECOM ISSUES ON SITE. VFR
CONDS SHOULD PREVAIL HERE EVEN IN LIGHT RAIN EARLY THIS A.M.

&&

.PREV DISCUSSION... /ISSUED 450 AM CDT SUN MAY 25 2014/

SHORT TERM...
UNLIKE YESTERDAY MORNING...A MUCH WEAKER AND LOOSELY ORGANIZED MCS
WAS FOUND TRAVERSING PARTS OF OUR CWA THIS TIME AROUND. THE
DEBILITATED STATE OF THIS MCS CAN BE ATTRIBUTED TO A LARGE MCS IN
THE HILL COUNTRY THAT HAS ROBBED OUR AREA OF AN OTHERWISE STOUT
NOCTURNAL LLJ. POTENTIAL UPSIDE TO THIS IS THAT WE MAY SEE AN
ORGANIZED BOUT OF AFTN TSTORMS FOR A CHANGE GIVEN NO SIGNIFICANT
MCS CLOUD DEBRIS OR LARGE COLD POOLS THAT WOULD OTHERWISE HINDER
DAYTIME DESTABILIZATION.

SATELLITE AND RADAR TRENDS SUGGEST THE BRUNT OF THIS MORNING/S
PRECIP SHOULD SHIFT INTO THE ROLLING PLAINS BY 12Z BEFORE EXITING
THERE BY MID-DAY. FARTHER WEST...VERY MOIST EASTERLY UPSLOPE FLOW
SHOULD RESULT IN SOME STRATUS DEVELOPMENT THROUGH THE MORNING
BEFORE SCATTERING OUT AS DAYTIME MIXING DEEPENS. CLOSER PROXIMITY
OF THE UPPER LOW AND DEEPER SWLY SHEAR SHOULD GUARANTEE THE
DRYLINE SETS UP MUCH CLOSER TO THE TX-NM BORDER BY MID-AFTERNOON
AT WHICH POINT AVERAGE MLCAPES AROUND 1500 J/KG SHOULD UNFOLD.
ALTHOUGH HEIGHT FALLS WILL BE NEGLIGIBLE AT BEST...WATER VAPOR
DOES SHOW AT LEAST ONE CANDIDATE VORT LOBE SOUTH OF THE UPPER LOW
THAT SHOULD ROTATE VERY NEAR OUR WESTERN ZONES NEAR OR AFTER PEAK
HEATING. MINIMAL CINH LOOKS FAVORABLE FOR AT LEAST SCATTERED
TSTORM DEVELOPMENT MAINLY OVER THE WESTERN HALF OF OUR CWA THIS
AFTN BEFORE THIS CONVECTION TRANSLATES E-NEWD THROUGH THE EVENING
AND OVERNIGHT. DEEP LAYER SHEAR VECTORS ORIENTED NEARLY
PERPENDICULAR TO THE DRYLINE SHOULD EASILY OPEN THE DOOR TO SOME
SUPERCELL MODES.

ANOTHER NOCTURNAL ROUND OF TSTORMS MAY ALSO DEVELOP AS THE UPPER
LOW SINKS SEWD TONIGHT...BUT CONFIDENCE IN THE COVERAGE AND
DURATION OF THIS IS NOT PARTICULARLY HIGH...SO POPS AFTER 06Z WERE
SCALED BACK TO 30 TO 50 PERCENT.

TEMP-WISE...WE CONTINUE TO UNDERCUT MOS HIGHS AS SOIL MOISTURE AND
EVAPOTRANSPIRATION WILL CERTAINLY PLAY SOME FACTOR IN KEEPING MAX
TEMPS A BIT COOLER.

LONG TERM...
MEMORIAL DAY WILL BE THE LAST CHANCE TO SEE WIDESPREAD
PRECIPITATION ACROSS THE AREA BEFORE THE CLOSED LOW FINALLY MOVES
EAST OF THE FORECAST AREA. ONCE AGAIN...COVERAGE OF POPS FOR
MONDAY WILL DEPEND ON HOW THINGS UNFOLD OVERNIGHT TONIGHT INTO
EARLY MONDAY MORNING. AS THE CORE OF THE CLOSED LOW MOVES OVER
THE NRN TEXAS PANHANDLE...STRONGER SYNOPTIC LIFT WILL START
TO SPREAD OVER THE AREA THROUGH THE DAY. SURFACE-BASED INSTABILITY
WILL BE RATHER LIMITED AS AMPLE CLOUD COVER REMAINS ACROSS THE
REGION BUT THERE COULD STILL BE SOME POCKETS OF 500-750 J/KG CAPE.
SHEAR PROFILES SLOWLY IMPROVE ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA WHILE THE NORTHERN HALF REMAINS CLOSE ENOUGH TO THE
LOW THAT WIND SPEEDS ARE WEAK THROUGHOUT THE DEPTH OF THE COLUMN.
AS WE HAVE SEEN IN THE PAST COUPLE OF NIGHTS...THIS MAY BE ENOUGH
TO RESULT IN SOME ISOLATED STRONG TO SEVERE STORMS BUT COVERAGE
WILL BE SO ISOLATED THAT IT WILL NOT WARRANT MENTION IN THE
FORECAST FOR NOW. LOCALLY HEAVY RAINFALL STILL REMAINS A
POSSIBILITY AS PWAT VALUES REMAIN AROUND 1 INCH BUT THEY SLOWLY
DECLINE THROUGH THE DAY AS THE DEEPER MOISTURE IS PUSHED EAST
AHEAD OF THE DEPARTING LOW.

00Z MODEL RUNS NOW HAVE THE CENTER OF THE LOW EAST OF THE TEXAS
PANHANDLE BY TUESDAY AFTERNOON WHICH SHOULD BRING ANY
PRECIPITATION TO AN END FROM WEST TO EAST THROUGH THE MORNING.
ADJUSTED POPS ACCORDINGLY. AMPLE BOUNDARY LAYER MOISTURE WILL
REMAIN IN PLACE HOWEVER THANKS TO THE RECENT RAINFALL AND WEAK
SURFACE FLOW BEHIND THE SLOWLY DEPARTING LOW. THIS WILL MODERATE
THE WARMUP IN TEMPERATURES SOME AND KEEP OVERNIGHT LOWS AT OR JUST
ABOVE NORMAL FOR THIS TIME OF YEAR. MODELS HAVE BACKED OFF ON
TRACKING THE REMNANTS OF PACIFIC HURRICANE AMANDA AHEAD OF THE
DEEPENING TROF OVER THE PACIFIC COAST. INSTEAD...THEY NOW PUSH IT
OUT TO SEA BUT KEEP THE CLOSED LOW SPINNING OVER EAST TEXAS AND
SLOWLY DISSIPATE IT THROUGH THE END OF THE WEEK. THIS WILL KEEP US
UNDER A WEAK RIDGE OR WEAK FLOW SO CONFIDENCE IN THE MODEL
SOLUTIONS FOR THE END OF THE FORECAST REMAINS LOW.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        74  57  71  52  84 /  50  40  40  40  10
TULIA         73  60  72  55  86 /  50  50  40  40  10
PLAINVIEW     73  61  72  55  87 /  50  50  40  40  10
LEVELLAND     74  61  75  56  88 /  50  50  40  30  10
LUBBOCK       74  62  75  57  88 /  50  50  40  40  10
DENVER CITY   75  59  79  58  89 /  40  40  30  30  10
BROWNFIELD    75  60  79  60  90 /  50  50  30  30  10
CHILDRESS     74  64  76  62  84 /  50  50  50  50  20
SPUR          72  63  80  61  86 /  40  50  50  50  20
ASPERMONT     75  65  82  62  87 /  50  50  50  60  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, May 25, 5:00 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SUN MAY 25 2014

TXZ021>044-261100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE WEATHER WILL BE POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT ACROSS THE SOUTH PLAINS...OR ALONG AND WEST OF
INTERSTATE 27 AND HIGHWAY 87. THE PRIMARY THREATS WILL BE HAIL UP
TO PING PONG BALL SIZE AND 60 MPH WINDS. IN ADDITION...RECENT
RAINFALL HAS SATURATED SOME AREAS AND ADDITIONAL MODERATE TO HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS. LOCALIZED
FLOODING OF ROADWAYS AND POOR DRAINAGE AREAS WILL BE POSSIBLE AS
WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE WESTERN SOUTH
PLAINS MONDAY AFTERNOON THROUGH EVENING. OTHERWISE...THE
PROBABILITY OF SEVERE WEATHER IS LOW TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTH PLAINS LATE
THIS AFTERNOON THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lubbock

When
May 25, 8:49 AM CST to 12:00 PM CST
Where
Lubbock County, 3.16 mi E of Burris to 2.93 mi E of Burris
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.533, -101.725

Flood, Hockley

When
May 25, 8:55 AM CST to 12:00 PM CST
Where
Hockley County, 3.95 mi ENE of Arnett to 3.81 mi ENE of Arnett
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.496, -102.234

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508952, 508953.